MAUDE Adverse Event Report: BRAINLAB AG CRANIAL/ENT (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL/ENT (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for the resection of radiation necrosis, located ca.26mm deep in the suboccipital region of the brain, has been performed with the aid of the brainlab cranial navigation software version 3.1.Preoperative mr t1 and t2 scans that were acquired ca.3 weeks before the surgery were used with the navigation software.During the procedure, the surgeon: - positioned the patient in prone orientation and attached the 4-sphere standard patient reference array for navigation to a non-brainlab head holder.- performed the initial patient registration on the pre-operative mr scans using the brainlab softouch acquiring points on the patient's skin to match the display of the navigation to the current patient anatomy.- verified the registration accuracy and decided to perform another registration.- performed the second registration -with more points acquired-, verified the registration accuracy and accepted it to proceed.- using the brainlab pointer, planned the incision and marked the entry point on the skin before draping.- verified the navigation accuracy after draping and switching out the non-sterile 4-sphere array for the sterile one.- made the skin incision and, using navigation, determined the location for the craniotomy (ca.5-6 cm in size) which he thereafter performed.- checked the navigation accuracy before opening the dura mater.- determined the resection-starting-point using the aid of navigation and began resecting brain tissue where the radiation necrosis was expected to be.- completed the surgery.A post-operative mri scan, performed on the same day as the surgery, showed that only normal/non-necrotic tissue, located ca.10 mm cranial to the lesion, had been resected from the brain.According to the surgeon (treating clinician): - there was no harm of a critical structure and no negative clinical effect for this patient due to the deviating resection path - besides the necessitation of a revision surgery under general anaesthesia to resect the lesion.- the outcome of the revision surgery, performed one day after the initial surgery, with the aid of brainlab navigation, was successful as intended.- there was no prolongation of the original surgery / anaesthesia (as the deviation was only detected afterwards) and there was neither harm nor negative effect to the patient due to surgery/anaesthesia repeat of unknown duration for the revision surgery.- no further remedial actions were necessary, done or planned for this patient.- hospitalization of the patient was prolonged by at least 2 days due to the revision surgery.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since tissue was resected in the patient's brain in a different position than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - there was no harm of a critical structure and no negative clinical effect for this patient due to the deviating resection path - besides the necessitation of a revision surgery under general anaesthesia to resect the lesion.- the outcome of the revision surgery, performed one day after the initial surgery, with the aid of brainlab navigation, was successful as intended.- there was no prolongation of the original surgery / anaesthesia (as the deviation was only detected afterwards) and there was neither harm nor negative effect to the patient due to surgery/anaesthesia repeat of unknown duration for the revision surgery.- no further remedial actions were necessary, done or planned for this patient.- hospitalization of the patient was prolonged by at least 2 days due to the revision surgery.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the resection path and location, adopted with the aid of navigation, deviating from the intended path and location by ca.10 mm cranial to the lesion is: - an insufficient distribution of points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The points were not distributed on all the required distinctive surfaces, i.E.Entire profile of the nose, around the eyes, back of head, and region of interest, for the software to adequately map and align them to the pre-operative patient scans.The registration points were acquired only on the patient's forehead and back of the head, both rounded and non-unique areas of the skull, with no points on bony anatomy such as on the sides of the nose.This caused the navigation software to not find a sufficiently accurate match between the preoperative image dataset and the actual patient anatomy at the region of interest for this procedure.Apparently, the resulting rotational deviation between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user neither with the required thorough verification of the registration accuracy (i.E.During verification step), nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL/ENT (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key18978796
Report Number8043933-2024-00017
Device Sequence Number6629739
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number26525A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2024
Initial Report FDA Received Date03/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/26/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown